Florence Nightingale Journal of Nursing
Research Article

Henna Application in the Prevention of Capecitabine-Induced Hand-Foot Syndrome in Breast and Colorectal Cancer Patients

1.

Department of Internal Medicine Nursing, İstanbul Medeniyet University Faculty of Health Sciences, Nursing Department, İstanbul, Turkey

2.

Department of Internal Medicine Nursing, İstanbul University-Cerrahpasa Florence Nightingale Faculty of Nursing, İstanbul, Turkey

3.

Department of Medical Oncology, International Avrasya Hospital, İstanbul, Turkey

4.

Department of Medical Oncology, İstanbul University, Institute of Oncology, İstanbul, Turkey

FNJN Florence Nightingale Journal of Nursing 2020; 28: 299-311
DOI: 10.5152/FNJN.2020.19097
Read: 171 Downloads: 41 Published: 26 October 2020

AIM: This study investigates the prophylactic effect of henna on the occurrence of hand-foot syndrome (HFS) in patients receiving capecitabine for breast and colorectal cancer.

METHOD: This experimental study was carried out between May 2014 and May 2015. In this self-control experimental study, 52 patients with breast and colorectal cancer were included on the first day of capecitabine treatment and had a minimum follow-up of 3 cycles. One hand/foot of each patient constituted the study hand/foot, whereas the others constituted the control. Henna was administered to the study hand/foot on the first day of treatment and application renewed weekly. Development of grade 1–3 toxicity was set as the termination criterion for study.

RESULTS: Painful skin changes such as rawness, intumescence and bulla formation, blocking the daily activities or self-care were observed in 26.9% of the patients in the 3rd or 4th cycles of treatment. Development time and severity of skin changes over time did not differ significantly between the study and the control hand/foot.

CONCLUSION: Further studies with a larger sample size are needed to conclude on the prophylactic effect of henna in the management of the HFS.

Cite this article as: Kayikci, E. E., Can, G., Sen, F., Saip, P. (2020). Henna application in the prevention of capecitabine-induced hand-foot syndrome in breast and colorectal cancer patients. Florence Nightingale Journal of Nursing, 28(3), 299-311.

Files
EISSN 2687-6442